Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 241, NWS Las Vegas, NV

August 25, 2022Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 25, 2022, 9:21 PM PDT for Inyo County, California. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2022, 9:21 PM PDT (04:21 UTC)
Expired
Aug 26, 2022, 2:00 AM PDT
In force
5 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 152 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 10:30 PM PDTFLASH FLOOD3 N Furnace Creek, CACHP REPORTED FLASH FLOODING OCCURRED OVER SR190 REQUIRING TRAFFIC CONTROL BETWEEN FURNACE CREEK AND COW CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2754 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

405 
WGUS55 KVEF 260421
FFWVEF
CAC027-260730-
/O.NEW.KVEF.FF.W.0241.220826T0421Z-220826T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
921 PM PDT Thu Aug 25 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern Inyo County in south central California...

* Until 1230 AM PDT.

* At 921 PM PDT, Doppler radar indicated additional thunderstorms 
  producing heavy rain in Furnace Creek Wash near Zabriskie Point. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Furnace Creek and nearby sections of SR190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3607 11659 3643 11690 3652 11691 3653 11684
      3628 11633 3605 11622 3590 11627 3601 11653

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
4 follow-up statements
414 
WGUS75 KVEF 260457
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
957 PM PDT Thu Aug 25 2022

CAC027-260730-
/O.CON.KVEF.FF.W.0241.000000T0000Z-220826T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
957 PM PDT Thu Aug 25 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM PDT FRIDAY 
FOR SOUTHEASTERN INYO COUNTY...

At 957 PM PDT, Doppler radar indicated thunderstorms were moving to 
the southeast away from Furnace Creek Wash and toward SR127 and 
Shoshone. Between 0.75 and 1 inch of rain has fallen in Furnace 
Creek Wash near Dantes View. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         normally dry washes and roads.

Some locations that will experience flash flooding include...
  Furnace Creek Wash Road near Dantes View, SR190 to Furnace Creek

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3607 11659 3643 11690 3652 11691 3653 11684
      3628 11633 3605 11622 3590 11627 3601 11653

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
745 
WGUS75 KVEF 260623
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1123 PM PDT Thu Aug 25 2022

CAC027-260730-
/O.CON.KVEF.FF.W.0241.000000T0000Z-220826T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
1123 PM PDT Thu Aug 25 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM PDT FRIDAY 
FOR SOUTHEASTERN INYO COUNTY...

At 1123 PM PDT, Doppler radar indicated thunderstorms produced an 
additional 0.25 to 0.50 inches of rain along SR190 between 10 and 11 
PM PDT from Furnace Creek to Death Valley Junction. Additional heavy 
rain up to one inch fell south of Death Valley Junction over SR127. 
Flash flooding is ongoing or expected to begin shortly and will 
continue until at least 1230 AM PDT.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  SR190 from Furnace Creek to Death Valley Junction. SR127 from 
  Death Valley Junction to Shoshone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3607 11659 3643 11690 3652 11691 3653 11684
      3628 11633 3605 11622 3590 11627 3601 11653

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
576 
WGUS55 KVEF 260727
FFWVEF
CAC027-260900-
/O.EXT.KVEF.FF.W.0241.000000T0000Z-220826T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1227 AM PDT Fri Aug 26 2022

The National Weather Service in Las Vegas has extended the

* Flash Flood Warning for...
  Southeastern Inyo County in south central California...

* Until 200 AM PDT.

* At 1227 AM PDT, Doppler radar indicated thunderstorms were 
  diminishing across Death Valley but earlier rainfall amounts 
  between 0.5 and 1 inch will likely keep the threat of flash 
  flooding ongoing until at least 2 am PDT.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  SR190 near Furnace Creek and SR127 from Death Valley Junction to 
  Shoshone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3607 11659 3643 11690 3652 11691 3653 11684
      3628 11633 3605 11622 3590 11627 3601 11653

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
647 
WGUS75 KVEF 260857
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
157 AM PDT Fri Aug 26 2022

CAC027-260907-
/O.EXP.KVEF.FF.W.0241.000000T0000Z-220826T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
157 AM PDT Fri Aug 26 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 2 AM PDT EARLY THIS MORNING 
FOR SOUTHEASTERN INYO COUNTY...

Flash flooding is no longer expected to pose a threat from the heavy 
rain that ended prior to midnight across the area encompassing Death 
Valley National Park and Shoshone. Please continue to heed remaining 
road closures.

LAT...LON 3607 11659 3643 11690 3652 11691 3653 11684
      3628 11633 3605 11622 3590 11627 3601 11653

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 12:30 PM PDT, 8 hours 51 minutes earlier.

Area forecast discussion, Aug 25, 12:30 PM PDT, 8 hours 51 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1230 PM PDT Thu Aug 25 2022

.SYNOPSIS...Scattered thunderstorms expected across the region
again today with locally heavy rainfall and gusty winds.
Thunderstorm chances will begin to decrease Friday and over the
weekend with dry weather expected areawide by next week.
Temperatures will hover near seasonal normals through the weekend
before rising above normal next week.

&&

.SHORT TERM...through Friday night.

Starting to see convection materialize across the higher terrain
of Clark, Nye, and Inyo counties late this morning with
additional thunderstorm development likely to pick up in adjacent
high terrain areas shortly. With a very sunny start to the day
across our western zones, mixed layer CAPE of 500-1000 j/kg has
already begun to build and anticipate the strongest convection of
the day to be focused across these areas. Further east, morning
cloud cover has delayed the destabilization process somewhat but
thunderstorm activity will likely increase across Lincoln and
Mohave counties by mid afternoon.

As mentioned in the previous forecast update, with a mid level low
spinning over southern Nevada this morning while gradually
lifting into Utah, the flow around it will shift northwesterly
this evening. This wind direction may allow for a broken band of
showers and thunderstorms to creep into far southern Nevada this
evening, with some light showers or thunderstorms possible around
Las Vegas after dark.

Tomorrow, the flow pattern will become more westerly with drier
air infiltrating the region from west to east. Nonetheless, there
may be just enough lingering moisture for some isolated
thunderstorm activity across Clark, Lincoln and Mohave counties.
Aside from thunderstorm activity, temperatures will remain near
or slightly below normal thanks to the lingering moisture content
in the region.

.LONG TERM...Saturday through Thursday.

A break in the busy monsoon pattern looks to be on the horizon
over the weekend and into next week as an increasing westerly flow
develops across the Mojave Desert. This is in response to
increased PacNW and Great Basin troughing which works to suppress
our monsoon high further to our south. Meanwhile, with conditions
drying out, temperatures will climb back to above normal
territory.

&&

.AVIATION...For Harry Reid...Winds will favor diurnal trends
through the TAF period. There is a chance of thunderstorm
development over the Spring Mountains this afternoon, that could
result in gusty, erratic winds generally from the west, with best
chances between 21 and 01Z. Additionally, there is an indication
that light thundershowers return to the Las Vegas Valley from the
northeast around midnight, but confidence at this time is not high
enough to warrant including it in the prevailing TAF. That said, a
light wind shift between 020 and 040 is likely during this time. SCT-
BKN aoa 10 kft through the TAF period.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...Winds will favor diurnal trends through
the TAF period. There is a chance of thunderstorm development over
the Spring Mountains this afternoon, that, for the Las Vegas Valley
TAF sites, could result in gusty, erratic winds generally from the
west, with best chances between 21 and 01Z. Additionally, there is
an indication that light thundershowers return to the Las Vegas
Valley from the northeast around midnight, pushing into the Colorado
River Valley between 09 and 10Z, but confidence at this time is not
high enough to warrant including it in the prevailing TAF. That
said, a light wind shift between 020 and 040 is likely during these
time. SCT-BKN aoa 10 kft through the TAF period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Outler
AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:33 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Aug 26, 3:23 PM PDTSevere Thunderstorm WarningVEFSan Bernardino67 min
Aug 26, 4:06 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 26, 4:28 PM PDTSevere Thunderstorm WarningVEFSan Bernardino62 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.